Texas, 2009

Damaging Wind in Texas, August 12, 2009

August 12, 2009 · NWS EWX · 1 event in 1 county or zone

A weak front moved through central Texas and caused isolated thunderstorms which produced wind damage in Travis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak front moved through central Texas and caused isolated thunderstorms which produced wind damage in Travis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 2:19 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 12, 2:19 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT WED AUG 12 2009

.DISCUSSION...
EARLY THIS AFTERNOON...AIRMASS CONVECTION IS FIRING OVER OUR
HIGHER TERRAIN (HILL COUNTRY) AND PROPAGATING SOUTH ON OUTFLOW
BOUNDARIES TOWARD THE INTERSTATE 35 CORRIDOR. WETTING RAINS ARE
SPOTTY AT BEST...WITH MOST OF THE AUSTIN AND SAN ANTONIO METRO
AREAS EXPECTED TO GET PRECIPITATION AMOUNTS LESS THAN ONE TENTH OF
AN INCH. ANOTHER ROUND OF DAYTIME HEATING-TRIGGERED CONVECTION IS
POSSIBLE THURSDAY...GENERALLY SOUTH OF TODAYS CROP.

PRESSURE HEIGHTS ARE FORECAST TO DECREASE SLIGHTLY OVERHEAD
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...WITH A WEAKNESS
DEVELOPING IN THE HIGH OVER OUR AREA EARLY NEXT WEEK. THIS WILL
ALLOW FOR AN INCREASE IN MOISTURE AND A SLIGHT DECREASE IN MAX
TEMPS...WITH A TREND TOWARD NORMAL GOING INTO THE MIDDLE OF NEXT
WEEK. THIS WOULD NORMALLY ADD-UP TO CONTINUING AFTERNOON/EVENING
CONVECTION...BUT COVERAGE WILL BE ISOLATED AT BEST WITH THE ONLY
WORTHY MENTION ACROSS OUR SOUTHEAST COUNTIES WHERE THE SEABREEZE
WILL PROVIDE A LOWER BOUNDARY LAYER FOCUS FOR INITIATION. BOTH
THE 12Z ECMWF AND GFS CONTINUE TO SHOW TROPICAL CYCLONE
DEVELOPMENT IN THE ATLANTIC OVER THE NEXT WEEK...WITH A 240H
POSITION BETWEEN CUBA AND THE BAHAMAS. STILL FAR OUT THERE...BUT
WORTH MONITORING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77 101  76 101  77 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  72 100  72 100  73 /  20  10  10  -   -
NEW BRAUNFELS MUNI AIRPORT     74 101  73 101  74 /  20  10  10  -   -
BURNET MUNI AIRPORT            74  98  73  98  74 /  20  10  -   -   -
DEL RIO INTL AIRPORT           78 103  77 101  78 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        75  99  74  99  74 /  20  10  -   -   -
HONDO MUNI AIRPORT             73 100  73 100  74 /  10  10  -   -   -
SAN MARCOS MUNI AIRPORT        75 100  74 100  75 /  20  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   75  99  74  99  75 /  20  20  10  -   -
SAN ANTONIO INTL AIRPORT       78 100  77 100  77 /  10  10  10  -   -
STINSON MUNI AIRPORT           76 101  76 101  75 /  10  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Aug 12, 4:19 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT WED AUG 12 2009

TXZ171>173-183>194-202>209-217>225-228-131030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
519 AM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
August 12, 2:55 PM CST
Where
Travis County, 0.91 mi NW of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.280, -97.750

Thunderstorm wind gusts, estimated at 45 to 50 knots, knocked down tree limbs and power lines near the 1500 block of Enfield Road in Austin. Other trees were knocked down near thd downtown area blocking some streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188841.